Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2004, 5:10 PM CDT for Benton County, Iowa County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 5:10 PM CDT (22:10 UTC)
- Expired
- Jun 12, 2004, 6:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Benton County, IA, Iowa County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699 WUUS53 KDVN 122210 SVRDVN IAC011-095-122315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 615 PM CDT * AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES WEST OF GARRISON TO 13 MILES WEST OF BELLE PLAINE TO 16 MILES SOUTHWEST OF VICTOR...OR ALONG A LINE EXTENDING FROM GLADBROOK TO 8 MILES SOUTH OF TAMA TO MONTEZUMA...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLIAMSBURG...VINTON...VAN HORNE...URBANA...SHELLSBURG... PARNELL...NORWAY...NEWHALL...MILLERSBURG...MARENGO...LUZERNE... LADORA...KEYSTONE...CONROY...BLAIRSTOWN AND ATKINS. WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS. SEEK SHELTER IMMEDIATELY. LAT...LON 4224 9262 4157 9263 4156 9188 4223 9186 $$ BELLES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT SAT JUN 12 2004 .SYNOPSIS... FCST AREA IN A BIT OF A SFC COL. WK SFC HI HAS LEFT DEW POINTS LOWER THAN THE SURROUNDING RGN AND WNDS LGT AND VRBL. THE WK SUBSIDENCE HAS LEFT SKIES CLEAR AND TEMPS HAVE RISEN TO ABOVE AVERAGE LEVELS. GOOD INFLOW BOTH AT THE SFC AND ALFT IS HELPING TO FIRE TSTMS ACRS ERN NE AND WRN IA. ..BELLES.. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... MAIN CHALLENGE TNGT IS DECIDING THE EVOLUTION OF THE CONVECTION TO OUR WEST. QUESTION IS SHOULD WE GO WITH A FLOOD WATCH TNGT? MOVEMENT OF THE SHRTWV OVR KANSAS SUGGESTS THAT TSTMS SHOULD PUSH INTO THE FCST AREA. GIVEN THE LOW LVL DYNAMICS THE BEST LOCATION FOR TSTMS IS OUR SRN FCST AREA OR IN NRN MO. THIS IS GOOD NEWS BECAUSE SOILS IN THAT AREA ARE DRIEST AND COULD HANDLE THE MOST RAIN. ON THE OTHER HAND WITH PRECIPITABLE WATER VALUES AS HIGH AS THEY ARE OUR RNFL RATES COULD BE HIGH. THEREFORE WILL ISSUE A FLOOD WATCH FOR OUR FCST AREA FROM I-80 SOUTH. H7 TROF MOVS THRU FCST AREA BY 18Z SUN. TSTMS SHOULD BECM ISOLD DURING THE AFTN AND EVENING BEFORE ANOTHER SHRTWV MOVS THRU SUN NIGHT. THIS SYS COULD GO TOO FAR SOUTH TO AFFECT THE FCST AREA. VERY CLOSE...BUT HAVE MENTIONED TSTMS FROM I-80 ON SOUTH THRU MONDAY MORNING. ...BELLES/WOLF && LONG TERM...(MONDAY THROUGH SATURDAY)... ZONAL FLOW EARLY IN THE WEEK TRANSITIONS INTO A NW FLOW ACRS OUR RGN AS UPR LOW DVLPS ACRS HUDSON/S BAY BY DAY 6. THIS IS PRETTY CONSISTENT TREND IN ALL MODELS (ECMWF/MRF/UKMET) SO THERE IS A FAIR AMOUNT OF CONFIDENCE IN THIS FCST. MAIN CHALLENGE IS TIMING OF PCPN EVENTS. THE WK SHRTWVS MOVG THRU ZONAL FLOW EARLY IN THE WEEK ARE DIFFICULT TO TIME. IN ADDITION ANTICIPATING MESOSCALE EVOLUTION MAKES THE SITUATION THAT MUCH MORE UNCERTAIN. MAIN CONCERN WITH PNTL PCPN EVENT ON MONDAY NIGHT IS THAT IT MOVES SOUTH OF FCST AREA LEAVING US DRY. BEST STRATEGY IS TO KEEP A LOW POP FOR THE EVENT. USING THE 12Z AVN THE TRANSITION TO NW FLO ALFT BEGINS LATE TUESDAY AS A CDFNT GRADUALLY MOVS INTO THE RGN. HAVE KEPT THE CHC FOR TSTMS INTO THE FCST FROM LATE TUESDAY THRU WED AFT. OTW DAYS 5 THRU 7 LOOK DRY AS CANADIAN AIRMASS SPREADS OVER OUR RGN. ...BELLES && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TIL NOON I-80 ON SOUTH IL...FLOOD WATCH TIL NOON I-80 ON SOUTH MO...FLOOD WATCH TIL NOON FOR EXTREME NE MO. && BELLES/WOLF
Hazardous weather outlook, Jun 12, 5:18 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 518 AM CDT SAT JUN 12 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 518 AM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OR MOVE INTO THE AREA FROM MID TO LATE AFTERNOON. SOME OF THESE WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL WILL LIKELY MOVE ACROSS THE OUTLOOK AREA. IN THE EVENING...SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND. THE MAIN THREAT...HOWEVER...WILL BE HEAVY RAINFALL AMOUNTS THAT MAY LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH OF HIGHWAY 30 AND A SLIGHT RISK OVER THE REMAINDER OF THE OUTLOOK AREA. SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND...AND POSSIBLY TORNADOES WILL DEVELOP LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS...ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA. THERE WILL CONTINUE TO BE THE THREAT OF HEAVY RAINFALL AND FLOODING OVERNIGHT SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:33 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 57 min |
| Jun 11, 11:42 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 63 min |
| Jun 12, 12:06 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.